Unilateral taxane-induced onychopathy in a patient with a brain metastasis
Published Web Locationhttps://doi.org/10.5070/D31nf6w9q1
Unilateral taxane-induced onychopathy in a patient with a brain metastasisDermatology Department, Ramón y Cajal Hospital, University of Alcalá de Henares, Madrid, Spain
M Truchuelo, S Vano-Galvan, B Pérez, E Muñoz-Zato, P Jaén
Dermatology Online Journal 15 (3): 7
Chemotherapy using taxanes have been useful in the treatment of several types of solid tumors. Nail abnormalities have been reported primarily with the use of docetaxel, but also with low dose, weekly paclitaxel. We report a patient with 20-nail onycolysis associated with the use of paclitaxel that resolved after stopping the medication and then recurred after the use of docetaxel, but spared all the nails of a paretic hand.
Taxane-containing chemotherapy is used for the treatment of various solid tumors (breast, ovarian, prostate, bladder and lung) . Using a high dose, every 3-week regimen, taxanes cause a high rate of side effects, so weekly, lower dose schedules have been recently proposed; these produce less myelosuppression but more neuropathic damage . Diverse cutaneous side effects have been described in association with taxanes, mostly consisting of nail dystrophies.
A 48-year-old woman was referred to our department for evaluation of nail abnormality. She had been diagnosed in 1999 with breast cancer (T2N1M0) and treated surgically with the addition of radiotherapy and adriamycin, CMF (Ciclofosfamide, Metrotexate, Fluoracile) and tamoxifen. In 2003, liver, bone, and lung metastases were detected. Therefore, docetaxel (75 mg/m² day every 3 weeks) plus trastuzumab (4 mg/kg/week continued with 2 mg/kg/week) were initiated and produced a total radiological response of the liver metastases. In 2005, additional metastases affecting the liver, bone and brain (several metastases less than one cm in diameter) were detected and the patient underwent treatment with radiotherapy, trastuzumab, and vinorelbine, with poor tolerance. This therapy was replaced by a new regimen with paclitaxel (80 mg/m²) and carboplatin. During the next three months she developed onycholysis and leukonychia affecting 20 nails, due to paclitaxel. Carboplatin was replaced by trastuzumab owing to an anaphylactic reaction, and in June 2006, capecitabine was added due to clinical progression. In December 2006, a progressive L upper body hemiparesis developed that included the hand. PET-TAC showed that a brain metastasis was affecting the right internal capsule. In December 2007, capecitabine was replaced by docetaxel (100 mg/m² each 3 weeks) plus lapatinib due to erythrodysesthesia and clinical progression. Six months after the introduction of docetaxel, the patient developed onychopathy affecting all nails except those of the left paretic hand (Fig. 1). Owing to clinical progression, the patient died 3 months later.
|Figure 1. Right fingernails presenting onycholysis and leukonychia, with sparing of the paretic hand's nails|
Taxanes can impact the quality of life because of their multiple side effects. The most common adverse effects include myelosuppression, neuropathy, alopecia, hypersensitivity reaction, myalgias and arthralgias, asthenia, fatigue, skin reactions, stomatitis, and fluid retention syndrome. Skin toxicity includes erythema and desquamation as well as several kinds of nail damage. The diverse nail findings include pigmentation, melanonychia, orange discoloration, subungual haematoma, subungual suppuration, Beau's lines, onychomadesis, leukonychia, onycholysis, acute paronychia, and thickening or thinning of the nail bed. The incidence of nail changes varies from 0 percent to 44 percent depending on the series; although not life-threatening, they impair the quality of life [1, 3, 4].
Our patient developed onychopathy after the administration of docetaxel, affecting all the right hand fingernails and every toenail with sparing of the nails of the paretic hand. Wasner et al.  described a woman with breast cancer and infiltration of the right brachial plexus being treated with docetaxel that developed onychopathy in all the nails except those of the right hand and they postulated that the integrity of peripheral nerves may be necessary for developing nail alterations.
Previous reports hypothesized about direct nail bed taxane-induced toxicity and suggest that vascular abnormalities and neurotoxic damage may be the main factors in the loss of nail bed-nail plate adhesion and formation of hemorrhagic bulla .
Our patient presented with neuropathy and then developed taxane-related onychopathy that spared the nails of the paretic hand. We hypothesize that the presence of external factors may play a role in the mechanism of taxane-induced onycholysis, specifically asymptomatic trauma. We believe that the absence of trauma in an immobile arm allows the avoidance of onycholysis or subungual hematomas. In addition, slowing of the nail growth could be explained by the abnormal innervation of the paretic hand.
Nail dystrophy secondary to docetaxel has been reported to affect 30-40 percent of patients, compared to 2 percent associated with paclitaxel . Our patient developed onychopathy due to docetaxel after having developed it previously with paclitaxel (onycholysis and leukonychia in both cases). It remains to be elucidated if a patient who presents with taxane onychopathy has a higher risk of a second episode regardless of the kind of taxane.
To our knowledge, this is the first case of taxane-induced unilateral onychopathy associated with hemiparesis from a brain metastasis.
References1. A.M. Minisini, A.Tosti, A.F. Sobrero et al. Taxane-induced nail changes: incidence, clinical presentation and outcome. Annals of Oncology 2003: 333-337. [PubMed]
2. Flory SM, Solimando DA Jr, Webster GF et al. Onycholysis associated with weekly administration of paclitaxel. Annals of Pharmacotherapy: 584-6. [PubMed]
3. Correia O, Azevedo C, Pinto Ferreira E et al. Nail changes secondary to docetaxel. Dermatology 1999; 288-90. [PubMed]
4. Nicolopoulos J, Howard A. Docetaxel-induced nail dystrophy. The Australasian Journal of Dermatology. 2002:293-6. [PubMed]
5. Wasner G, Hilpert F, Schattschneider J et al. Docetaxel induced nail changes: a neurogenic mechanism. Journal of neuro-oncology 2002: 167-74. [PubMed]
6. De Giorgi U, Rosti G, Monti M el al. Onycholysis secondary to multiple paclitaxel 1-hour infusions: possible role for its vehicle (Cremophor EL). Annals of Oncology 2003: 1588-9. [PubMed]
© 2009 Dermatology Online Journal